Alert archive / South Dakota / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS Aberdeen, SD

July 27, 1997Codington County, Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 27, 1997, 6:24 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1997, 6:24 PM CDT (23:24 UTC)
Expired
Jul 27, 1997, 9:20 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 272325
FFWABR
SDC029-039-057-280220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT SUN JUL 27 1997

* FLASH FLOOD WARNING FOR
  DEUEL COUNTY - NORTHEASTERN SOUTH DAKOTA
  CODINGTON COUNTY - NORTHEASTERN SOUTH DAKOTA
  HAMLIN COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 920 PM CDT
 
* SOME STREAMS AFFECTED
  TRIBUTARIES OF THE BIG SIOUX RIVER...SMALL STREAMS...AND LOW LYING
  AREAS.

* CAUSE AND EFFECT
  STRONG THUNDERSTORMS HAVE DUMPED OVER 2 INCHES OF RAIN IN EAST
  CENTRAL SD DURING THE LAST HOUR. ANOTHER 1 TO 3 INCHES OF RAIN
  COULD FALL BEFORE THE THUNDERSTORMS END AROUND SUNSET. EXPECT
  SMALL STREAMS...STREETS...AND LOW LYING AREAS TOV FLOOD.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

WCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:20 AM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Jul 27, 10:20 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1019 AM CDT SUN JUL 27 1997

MONSOONAL MOISTURE FLOWING AND LIFTING OVER COOL FRONT SHUD KEEP SKIES
CLOUDY ACROSS NE/NC SD AND EXTREME WC MN THIS AFTN. THE COMBINATION OF
A STRONG JET MAX AND FRONTAL BNDRY WAS PRODUCING THE BEST LIFT OVER THE
WESTERN NC ZONES AND C ZONES.  IT SEEMS THAT MOST OF THE PRECIP IS IN
THE FORM OF LIGHT RAIN OR SHOWERS.  ANYWAY...TOOK OUT MENTION OF TSTORMS
OVER MOST OF EAST RIVER ZONES AS COLD FRONT PENETRATED INTO SOUTHERN
SD.

ALSO...NOTICE HOW THE SHOWERS DISSIPATED ON RADAR AS THEY CROSSED INTO
EAST RIVER DURING THE PAST 2 HOURS.  IT SEEMS THAT THESE SHOWERS WERE
MOVG AWAY FROM THE BEST LIFTING SOURCE.  FOR THIS REASON...LOWERED 40
POP TO 20 AND WENT W/SHOWERS IN THE ZONES LISTED ABOVE.  I LEFT CHC OF
TSTORMS ACROSS PARTS OF NC/C AND NEAR ATY.  AM WAITING BEFORE I ADJUST
THE REMAINING ZONES. I'M THINKING ABOUT TRIMMING BACK THE POPS AND GOING
PRIMARILY W/SHOWERS A LITTLE LATER THIS MORNING OR EARLY AFTERNOON.

.ABR...NONE

HG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:36 AM CDTSevere Thunderstorm WarningABRJones49 min
Jul 27, 6:02 PM CDTTornado WarningABRCodington, Hamlin48 min

Nearby

Flash Flood Warnings in South Dakota, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.